Alert archive / New Hampshire / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 2, 2008, 8:56 PM EDT for Grafton County, New Hampshire. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 8:56 PM EDT (00:56 UTC)
- Expired
- Aug 3, 2008, 12:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Grafton County, NH
The radar
The Portland,ME radar (KGYX), 115 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:15 PM EDT | FLASH FLOOD | Thornton, NH | 5 FOOT DEEP WASH OUT ON SUGAR RUN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KGYX 030056
FFWGYX
NHC009-030445-
/O.NEW.KGYX.FF.W.0004.080803T0056Z-080803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
856 PM EDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE...
* UNTIL 1245 AM EDT
* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT 3 TO 4 INCHES OF RAIN HAD FALLEN ACROSS PARTS OF NORTHERN
GRAFTON COUNTY...AND HEAVY RAIN IS EXPECTED TO CONTINUE FOR THE NEXT
HOUR OR TWO.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
WOODSTOCK...WATERVILLE VALLEY...THORNTON...ELLSWORTH...LISBON...AND
FRANCONIA.
ADDITIONAL RAINFALL AMOUNTS OF ONE OR TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4433 7191 4419 7159 4400 7138 4398 7138
4390 7149 4389 7157 4385 7156 4374 7169
4388 7191 4412 7205
$$
MC1 follow-up statement
000
WGUS71 KGYX 030251
FFSGYX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1051 PM EDT SAT AUG 2 2008
NHC009-030445-
/O.CON.KGYX.FF.W.0004.000000T0000Z-080803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAFTON NH-
1051 PM EDT SAT AUG 2 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FOR
EASTERN GRAFTON COUNTY...
AT 1039 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A ROAD
WASHOUT IN THORNTON AND FLASH FLOODING IN THE WATERVILLE VALLEY AREA.
ALTHOUGH THE RAIN IS DIMINISHING OVER GRAFTON COUNTY...RUNOFF FROM
THE SIGNIFICANT RAINFALL WILL CONTINUE...AND SOME STREAMS AND CREEKS
WILL CONTINUE TO RISE...THEREFORE THE THREAT FOR FLOODING EXISTS FOR
ANOTHER HOUR OR TWO.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELLSWORTH...CAMPTON...WOODSTOCK...THORNTON...WATERVILLE VALLEY...AND
FRANCONIA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4402 7187 4424 7174 4419 7159 4400 7138
4398 7138 4390 7149 4389 7157 4385 7156
4374 7169 4388 7191
$$
MCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:45 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 2, 8:45 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
845 PM EDT SAT AUG 2 2008
.SYNOPSIS...
ALOFT...UPPER LOW SLOWLY MOVES ACROSS THE REGION THROUGH MONDAY
AND EXITS INTO THE CANADIAN MARITIMES MONDAY NIGHT. FLOW TURNS
NORTHWEST ON TUESDAY AS LOW DEPARTS AND BACKS TO WEST THROUGH
MID WEEK. AT SURFACE...BROAD AREA OF LOW PRESSURE TRACKS BELOW
UPPER LOW. COLD FRONT FINALLY PUSHES THROUGH MID WEEK AND LOOKS
LIKE AIR MASS DEWPOINTS DRY FROM THE MID 60S TO LOWER 60S LATER
THURSDAY. SURFACE SOUTHERLY FLOW INITIATES AGAIN LATER FRIDAY
IN ADVANCE OF LOW PRESSURE MOVING ACROSS NORTHERN NEW ENGLAND
NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 8 AM SUNDAY MORNING/...
SHOWERS AND THUNDERSTORMS WITH FOG/STRATUS TAKING OVER ONCE AGAIN.
&&
.SHORT TERM /8 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
SHOWERS...SOME HEAVY AT TIMES AND FOG OVERNIGHT. FOG WILL LIFT
SOMEWHAT SUNDAY MORNING WITH PERHAPS A FEW BREAKS...BUT MOSTLY
A SCENARIO THE SAME AS WHAT WE ENCOUNTERED TODAY WITH A CHANCE
OF AFTERNOON THUNDERSTORMS. USED MAV/MET/CURRENT FORECAST FOR
TEMPERATURES/WINDS AND MAV/CURRENT FORECAST FOR POPS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
PERSISTENT CYCLONIC FLOW WITH ONLY BRIEF RESPITES FROM THE WET
PATTERN. THE CLOSED SYSTEM STARTS LIFTING OUT TO THE NORTHEAST
SUNDAY NIGHT. SOUTHERN AREAS WILL DRY OUT BUT SHOWERS WILL
CONTINUE IN THE MOUNTAINS. WE WILL BE BETWEEN SYSTEMS ON TUESDAY
UNTIL LOW MOVES FROM THE WEST. RAIN MOVES BACK IN TUESDAY NIGHT
AND WEDNESDAY WITH ANOTHER INCH OF QPF POSSIBLE. THEN A SOME
DRYING AGAIN IN SOUTHERN AREAS FOR THURSDAY...AND THEN THE NEXT
SYSTEM MOVES IN FOR FRIDAY INTO SATURDAY.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...MOSTLY MVFR/IFR UNTIL SUNSET...THEN IFR/LIFR OVERNIGHT...
BECOMING MVFR/VFR AFTER SUNRISE.
LONG TERM...PERIODS OF MVFR/IFR WITH RAIN AND FOG THROUGH MUCH OF
THE PERIOD...WITH VFR EXPECTED TUESDAY AND THURSDAY.
&&
.MARINE...
SHORT TERM...NO FLAGS.
LONG TERM...NO FLAGS ANTICIPATED.
&&
.HYDROLOGY...
SHRA AND TSRA WILL PRODUCE HEAVY RAIN THRU SUNDAY WITH HEAVY QPF
AT TIMES. ANTECEDENT CONDITIONS SHOW STREAMS AND RIVERS RUNNING
ABOVE NORMAL AND GROUND WETTER THAN NORMAL. WITH ANY CONVECTION
THAT TRAINS OVER THE SAME AREA FROM SLOW MOVING STORMS COULD
ENHANCE PRCP AMOUNTS AND LEAD TO FLOODING. A FLOOD WATCH IS IN
EFFECT FOR NRN AND CENTRAL ZONES FOR TNGT AND SUNDAY.
845 PM UPDATE...HEAVIER QPF CURRENTLY EXTENDS FROM CENTRAL NEW
HAMPSHIRE EASTWARD THROUGH NORTHERN YORK COUNTY MAINE. THIS
LINE SHOULD CONTINUE WORKING ITS WAY NORTHWARD THROUGH THE REST
OF THE EVENING. HAVE ISSUED SEVERAL SMALL STREAM FLOOD ADVISORIES
THROUGH THE COURSE OF THE EVENING. LOOKS LIKE SUNDAY SHOULD PROVE
TO BE A REPEAT OF TODAY WITH SOME HEAVIER AFTERNOON CONVECTION...
SO PLAN ON KEEPING CURRERNT FLOOD WATCH IN EFFECT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR MEZ007>009-012>014-
020>022.
NH...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NHZ001>006.
MARINE...NONE.
&&Hazardous weather outlook, Aug 2, 11:58 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1158 AM EDT SAT AUG 2 2008 MEZ007>009-012>014-020>022-NHZ001>006-031600- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- 1158 AM EDT SAT AUG 2 2008 ...FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. LOW PRESSURE SURFACE AND ALOFT WILL CROSS THE REGION LATE TODAY THROUGH SUNDAY. SLOW-MOVING SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. MEZ018-019-023>028-NHZ007>010-013-014-031600- INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND- SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 1158 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS LATER TODAY AND THIS EVENING MAY CONTAIN GUSTY WINDS AND HAIL OVER NEW HAMPSHIRE AS WELL AS SOUTHWEST MAINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. ANZ150>154-031600- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1158 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 3:49 PM EDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 349 PM EDT SAT AUG 2 2008 MEZ009-022045- CENTRAL SOMERSET- 349 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 445 PM EDT... AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 11 MILES SOUTHWEST OF PITTSTON FARM...OR ABOUT 13 MILES NORTHEAST OF JACKMAN...MOVING NORTH AT 9 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PITTSTON FARM THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MARINE
Special weather statement, Aug 2, 6:59 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 659 PM EDT SAT AUG 2 2008 NHZ006-008>010-022345- BELKNAP-MERRIMACK-SOUTHERN CARROLL-STRAFFORD- 659 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD COUNTY...MERRIMACK COUNTY AND CARROLL COUNTY THROUGH 745 PM EDT... AT 659 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST OF FRANKLIN TO 8 MILES NORTHWEST OF NORTHWOOD...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEST FRANKLIN...CENTER BARNSTEAD...TILTON-NORTHFIELD...TILTON...PITTSFIELD...NORTHFIELD... FANKLIN...BARNSTEAD...LOCHMERE AND SANBORNTON THROUGH 745 PM EDT. TORRENTIAL DOWNPOURS AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. A FEW WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE. MC
Special weather statement, Aug 2, 7:33 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 733 PM EDT SAT AUG 2 2008 MEZ018-NHZ006-010-030015- INTERIOR YORK-SOUTHERN CARROLL-STRAFFORD- 733 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY AND CARROLL COUNTY THROUGH 815 PM EDT... AT 733 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF MIDDLETON...OR ABOUT 12 MILES NORTHWEST OF ROCHESTER...MOVING NORTHEAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MILTON... FARMINGTON...MIDDLETON...BROOKFIELD...WAKEFIELD...EMERY MILLS... ACTON...SHAPLEIGH...WEST NEWFIELD AND NEWFIELD THROUGH 815 PM EDT. HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:40 PM EDT | Areal Flood Advisory | GYX | Grafton | 3 hr |
| Aug 3, 7:18 AM EDT | Areal Flood Advisory | GYX | Grafton | 3 hr |
| Aug 3, 10:22 AM EDT | Areal Flood Advisory | GYX | Grafton | 3 hr |
| Aug 3, 4:29 PM EDT | Areal Flood Advisory | GYX | Carroll | 3 hr |
| Aug 3, 4:56 PM EDT | Areal Flood Advisory | GYX | Carroll, Coos | 3 hr |
Nearby
Flash Flood Warnings in New Hampshire, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.